Cyanide poisoning is a condition that occurs due to excessive levels of cyanide in the body. It can lead to severe symptoms and even be fatal.

Cyanides refer to any compounds that comprise the carbon-nitrogen (C-N) bond in their structure. Cyanide is a fast acting deadly chemical that many people know to be a poison.

It can exist as a colorless gas, such as cyanogen chloride (CNCl) or hydrogen cyanide (HCN). Alternatively, it can be in a crystal form, such as potassium cyanide (KCN) or sodium cyanide (NaCN).

People first used cyanide as a chemical weapon during World War I, and various dictators and terrorists have used it since then.

Exposure to high levels of cyanide can result in cyanide poisoning, with fire being the most common source of exposure. About 35% of all fire victims have toxic levels of cyanide in their blood.

However, deaths from cyanide poisoning are rare. Out of 3,165 human exposures during 1993–2002, only 2.5% were fatal.

This article discusses how cyanide poisoning takes place and considers its symptoms, causes, diagnosis, treatment, and prevention. It also answers some common questions about cyanide poisoning.

Image of a person sat at a desk and talking on the phone while using a laptop Share on Pinterest
10’000 Hours/Getty Images

Cellular respiration is a vital process in the body that uses oxygen to create adenosine triphosphate (ATP), which is the primary source of energy for cells.

Cyanide can disrupt the cellular respiratory process by binding with a key enzyme of the respiratory chain called cytochrome oxidase. This blocks intracellular respiration and increases lactic acid synthesis.

Cyanide can also bind to other important enzymes and damage the nervous system through lipid peroxidation. The brain and heart are most sensitive to the effect of cyanide because they quickly metabolize oxygen.

Learn more about the nervous system.

Cyanide is a highly cytotoxic poison that produces symptoms of cyanide poisoning when the blood cyanide concentration reaches a certain level.

The onset of symptoms depends on the dose of cyanide and the duration and route of the exposure. Inhaling cyanide or exposure through intravenous routes leads to a more rapid onset of symptoms than the transdermal or oral routes. In general, without treatment, acute cyanide intoxication is lethal within minutes to hours.

The symptoms of cyanide poisoning include:

Exposure to large amounts of cyanide can be fatal.

People experiencing symptoms of cyanide poisoning should immediately seek emergency medical treatment by calling 911 or going to the nearest emergency room.

A person may experience cyanide poisoning after exposure to several natural and synthetic substances.

Some of the major sources that can lead to cyanide poisoning are:

  • fire smoke from residential fires, as well as the combustion of:
    • wool
    • polyurethane
    • resins
    • silk
    • rubber
  • occupational exposure in several industries, such as:
    • gold and silver extraction
    • plastics and rubber processing
    • metallurgy
    • fumigation
    • photography
    • tanning
  • certain drugs, including sodium nitroprusside
  • food sources, such as:
    • lima beans
  • cigarette smoke
  • accidentally ingesting acetonitrile-based products, which people use to remove artificial nails

Doctors may recommend several tests to determine the level of cyanide in the body, such as:

Healthcare professionals may also recommend carboxyhemoglobin level tests if a person has been in a fire.

Additionally, plasma lactate concentrations may determine whether a person has cyanide poisoning. Plasma lactate levels of more than 8 millimoles per liter are 70% specific for cyanide poisoning.

Cyanide poisoning is a medical emergency. Anyone who thinks that they are experiencing cyanide poisoning should immediately call 911.

Following a suspected exposure to cyanide gas, the Centers for Disease Control and Prevention (CDC) recommend:

  • moving away from the contaminated area
  • removing clothing that may be contaminated
  • washing the skin with soap and water
  • waiting for emergency medical services to arrive

Healthcare professionals typically treat cyanide poisoning with cyanide antidotes. These antidotes belong to three major classes:

  • Methemoglobin generators: Examples include amyl nitrite, sodium nitrite, and dimethyl aminophenol.
  • Sulfur donors: These include sodium thiocyanate and glutathione.
  • Direct binding agents: Examples include dicobalt edetate and hydroxocobalamin.

People may prevent cyanide poisoning by installing smoke detectors in their home and regularly checking to make sure that they work.

A person who works with cyanide should follow all of the safety regulations that their employer provides.

As cyanide is present in tobacco smoke, a person may also wish to consider quitting smoking.

Below are the answers to some common questions about cyanide poisoning.

What does cyanide do to the body?

Cyanide disrupts the process of cellular respiration by binding to an enzyme called cytochrome oxidase. It also inhibits other important enzymes and causes damage to the nervous system.

By disrupting cellular respiration, it prevents the body from using oxygen and denies cells of a vital energy source.

Where is cyanide found?

Various foods contain cyanide, such as:

  • cassava roots
  • apples
  • almonds
  • lima beans

However, the quantities of cyanide in these foods are sufficiently low that people do not have to avoid consuming them.

Some types of bacteria, fungi, animals, and plants also synthesize cyanide as a source of nitrogen and as a self-defense mechanism.

Additionally, cyanide is present in smoke from fire, cigarettes, and some industrial settings. Smoke inhalation from household fires is responsible for most cases of cyanide poisoning in middle and high income countries.

How many people can smell cyanide?

Not everyone is able to smell cyanide. Approximately 60% of people can detect the bitter, almond odor of cyanide.

Cyanide poisoning is a condition that occurs due to an excessive amount of cyanide in the body. It can cause serious health complications, such as seizures and loss of consciousness. Cyanide poisoning can be fatal.

People experiencing symptoms of cyanide poisoning should immediately call 911 or their local emergency number. If necessary, healthcare professionals can treat them with antidotes.